Alert archive / Nebraska / Flash Flood Warnings in 2018

Flash Flood Warning 7, NWS Hastings, NE

June 24, 2018Fillmore County, Nebraska

NWS Hastings, NE issued this flash flood warning at Jun 24, 2018, 9:11 PM CDT for Fillmore County, Nebraska. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2018, 9:11 PM CDT (02:11 UTC)
Expired
Jun 24, 2018, 11:36 PM CDT
In force
2 hr
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Flood severity
None

County Fillmore County, NE

The radar

The Grand Island radar (KUEX), 88 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 9:35 PM CDTHEAVY RAIN 3.77Exeter, NESTORM TOTAL RAIN THUS FAR. RAIN HAS STOPPED. REPORT VIA FACEBOOK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.2 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2018-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2261 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2018-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2261 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1209 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted.

896 
WGUS53 KGID 250211
FFWGID
NEC059-250515-
/O.NEW.KGID.FF.W.0007.180625T0211Z-180625T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Hastings NE
911 PM CDT SUN JUN 24 2018

The National Weather Service in Hastings has issued a

* Flash Flood Warning for...
  Northeastern Fillmore County in south central Nebraska...

* Until 1215 AM CDT.

* At 910 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Three to over four inches of 
  rain have fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Exeter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 4057 9756 4070 9756 4070 9737 4061 9737

$$

Billings Wright
1 follow-up statement
286 
WGUS73 KGID 250436
FFSGID

Flash Flood Statement
National Weather Service Hastings NE
1136 PM CDT SUN JUN 24 2018

NEC059-250445-
/O.CAN.KGID.FF.W.0007.000000T0000Z-180625T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fillmore NE-
1136 PM CDT SUN JUN 24 2018

...THE FLASH FLOOD WARNING FOR NORTHEASTERN FILLMORE COUNTY IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4057 9756 4070 9756 4070 9737 4061 9737

$$

Billings Wright

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Jun 24, 6:28 PM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, Jun 24, 6:28 PM CDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
628 PM CDT Sun Jun 24 2018

.SHORT TERM...(This evening through Monday)
Issued at 203 PM CDT Sun Jun 24 2018

We are still anticipating scattered to widespread rain and
thunderstorms to impact the area through this evening and
overnight, forced by an approaching upper low. As of early
afternoon, we've started to see an increase in convection across
Colorado and western Nebraska, and this should generally propagate
eastward into the forecast area. Locally, skies have remained
pretty overcast along and west of Highway 281. Our current
thinking is that strong to severe storms may develop west of the
area, and briefly pose a severe threat for western portions of the
forecast area before weakening as they move into the more stable
airmass overhead.

At the same time, southeastern portions of the forecast area have
remained mostly cloud free, and we will start to see a few
isolated thunderstorms in this area as well. The severe threat
with these storms is relatively low...at least for now...as deep-
layer shear values are only 10-15kts currently. Expect shear and
storm organization/strength to increase this evening as the trough
enhances the upper level flow.

Expect fairly widespread showers and storms to continue tonight
into Monday morning as the upper low moves overhead. By Monday
afternoon, most of the area will be on the west side of the
surface low, but areas north and east of the tri-cities may still
see enough of a southeasterly wind component for a few strong to
severe storms in the afternoon and early evening. Of course, like
today, this is dependent on remnant cloud cover clearing
sufficiently.

.LONG TERM...(Monday night through Sunday)
Issued at 203 PM CDT Sun Jun 24 2018

A few wraparound showers may continue into Monday night or even
Tuesday morning before the cutoff low moves out of the area and
the pattern shifts back to ridging overhead.

We will begin the transition back to a hot and dry pattern on
Tuesday as high temperatures return to the upper 80s and low 90s.
We should see the hottest temperatures Wednesday through Friday as
the 500mb ridge is at its peak and we see increasing southerly
surface flow.

High temperatures are expected to reach the mid 90s to low 100s each
day, with heat index values form the upper 90s to mid 100s. At this
time, it appears that Wednesday will be the hottest day...especially
considering that winds will remain relatively light.

The next trough is forecast to bring a slight cooldown to the area,
along with small chances for thunderstorms Friday night into
Saturday.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Monday)
Issued at 628 PM CDT Sun Jun 24 2018

Tricky situation tonight with thunderstorms expected to persist
throughout a majority of the TAF valid time. Thunderstorms are
present west/northwest of the KEAR/KGRI terminals and are expected
to move across the terminals this evening. The upper low driving
this activity is expected to move across the area and wrap up
across central Nebraska. This will cause ceilings to drop and
showers and thunder to persist through much of the forecast. MVFR
ceilings are expected overnight and to persist during the day
tomorrow.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Mangels
LONG TERM...Mangels
AVIATION...Billings Wright
Hazardous weather outlook, Jun 24, 2:29 PM CDT, 6 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
229 PM CDT Sun Jun 24 2018

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
251200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
229 PM CDT Sun Jun 24 2018

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are likely across the area this evening into
tonight. Some storms could be severe with up to quarter size hail
and wind gusts to 60 MPH.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A few isolated thunderstorms could occur Monday afternoon and
evening. One or two of these storms might produce hail to the size
of quarters and wind gusts near 50 mph northeast of a line from
Ord to York.

Hot weather returns to the area by the middle of the week, and
Heat Index values are expected to range from 100 to 105 degrees
Wednesday through Friday.

Small chances for thunderstorms return Friday night into Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for portions of the area this
evening.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, Jun 24, 8:37 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Hastings NE
837 PM CDT SUN JUN 24 2018

NEZ064-250215-
York NE-
837 PM CDT SUN JUN 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN YORK COUNTY UNTIL
915 PM CDT...

At 837 PM CDT, Doppler radar was tracking a strong thunderstorm over
Gresham, or 13 miles northeast of York, moving north at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gresham and Thayer.

LAT...LON 4090 9737 4093 9759 4105 9745 4105 9737
TIME...MOT...LOC 0137Z 199DEG 19KT 4099 9739

Billings Wright
Local storm report, Jun 24, 8:53 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
853 PM CDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TORNADO          3 E FAIRMONT            40.64N 97.53W
06/24/2018                   FILLMORE           NE   TRAINED SPOTTER

            BRIEF TORNADO EAST OF FAIRMONT.

&&

THIES
Local storm report, Jun 24, 8:57 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
857 PM CDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     FLOOD            EXETER                  40.64N 97.45W
06/24/2018                   FILLMORE           NE   TRAINED SPOTTER

            STREET FLOODING IN EXETER. PICTURE VIA
            TWITTER.

&&

THIES
Special weather statement, Jun 24, 8:57 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Hastings NE
857 PM CDT SUN JUN 24 2018

KSZ005-006-017-018-250245-
Rooks KS-Phillips KS-Smith KS-Osborne KS-
857 PM CDT SUN JUN 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR ROOKS...SOUTHWESTERN SMITH...
WESTERN OSBORNE AND SOUTHERN PHILLIPS COUNTIES UNTIL 945 PM CDT...

At 856 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Speed to near Stockton to 10 miles south
of Zurich. Movement was east at 35 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Phillipsburg, Plainville, Stockton, Kensington, Natoma, Agra, Kirwin,
Woodston, Alton, Zurich, Glade, Speed, Cedar, Webster State Park and
Codell.

LAT...LON 3913 9960 3949 9946 3977 9953 3978 9895
      3950 9882 3913 9896
TIME...MOT...LOC 0156Z 269DEG 29KT 3971 9939 3951 9928 3908 9949

Mangels
Local storm report, Jun 24, 9:05 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
905 PM CDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 PM     TSTM WND GST     1 SE PALCO              39.24N 99.55W
06/24/2018  M51 MPH          ROOKS              KS   MESONET

&&

MANGELS
Local storm report, Jun 24, 9:07 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
907 PM CDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TSTM WND GST     3 W GRESHAM             41.03N 97.46W
06/24/2018  E60 MPH          YORK               NE   TRAINED SPOTTER

            ALSO HAD PEA SIZE HAIL.

&&

THIES

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 7:26 PM CDTSevere Thunderstorm WarningGIDFillmore, York49 min
Jun 24, 8:11 PM CDTSevere Thunderstorm WarningGIDFillmore, York17 min
Jun 24, 8:21 PM CDTAreal Flood WarningGIDFillmore3 hr
Jun 24, 8:30 PM CDTSpecial Weather StatementGIDFillmore45 min
Jun 24, 8:37 PM CDTSpecial Weather StatementGIDYork38 min
Jun 24, 8:46 PM CDTSevere Thunderstorm WarningGIDPolk, York29 min
Jun 24, 9:58 PM CDTFlash Flood WatchGIDHamilton, Merrick, Nance, Polk5 hr
Jun 25, 11:37 AM CDTAreal Flood AdvisoryGIDMerrick, Nance, Polk4 hr

Nearby

Flash Flood Warnings in Nebraska, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.